Hail, St. Louis
- When
- July 5, 2:15 PM CST to 2:17 PM CST
- Where
- St. Louis County, 2.28 mi SSE of Island Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -92.130
A combination of a shortwave and cold front marched severe storms across northeast Minnesota during the afternoon hours. These storms were capable of producing hail to the size of golf balls along with a few damaging wind gusts that downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A combination of a shortwave and cold front marched severe storms across northeast Minnesota during the afternoon hours. These storms were capable of producing hail to the size of golf balls along with a few damaging wind gusts that downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 12:48 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 148 PM CDT Sun Jul 5 2020 .SHORT TERM...(Today through Monday) Issued at 434 AM CDT Sun Jul 5 2020 Upper level and surface ridging covered the forecast area early this morning. Plenty of cirrus was in play due to thunderstorms in the Dakotas and northwest Manitoba. Areas of BR and fog were also found, especially where rain fell yesterday. The upper ridge will be undercut by short wave energy moving into the region from the Dakotas this afternoon. This will result in the chance of showers and thunderstorms increasing in coverage across the area through the afternoon. Additional short wave energy will move across the region tonight and is seen by most models. This energy will be accompanied by a cold front that will be the focus for additional thunderstorms. There will be varying degrees of instability. Lapse rates will be in the 6 to 8 C/km range, with surface moisture flux convergence along and ahead of the front. This will open the window for some strong storms, possibly severe, through the evening. PWATs will be around 1.5 inches pointing to some heavy rain potential. Effective shear will be around 25 knots, marginal for severe storms which is in line with the day 1 convective outlook from SPC. The upper level flow becomes quasi-zonal Monday allowing for additional pieces of short wave energy to move through the region. This will keep additional chances for thunderstorms through the day. MUCAPE will range from 2000 to 4000 J/kg, depending on the model, low level lapse rates will again be in the 6 to 8 C/km range, effective shear of 25 to 30 knots, and surface moisture flux convergence will still be available, leading to another marginal day for severe storms and seen in the day 2 outlook from SPC. PWATS will still be around 1.5 inches for additional bouts of heavy rain near the stronger storms. .LONG TERM...(Monday night through Saturday) Issued at 434 AM CDT Sun Jul 5 2020 The cold front moves through the rest of the forecast area Monday night with additional chances of storms. High pressure begins to build back into the northern half of the region Tuesday. However, another short wave clips the southern half with another chance of showers and storms. The high covers most the area Tuesday evening, but a warm front begins to affect the area as it lifts north from southern Minnesota. Warm air advection/isentropic lift will work with the nose of a low level jet and the arrival of a negatively tilted upper trof to generate more storms. Instability is lacking ahead of the front, keeping storms in check. A cut off closed upper low will drift through southern Saskatchewan Wednesday and Wednesday night. Its associated surface low will push a cold front into the area that lingers through Wednesday night. Additional storms are on tap. A capping inversion will keep storms from reaching severe status. The cold front departs on Thursday with storms found along and ahead of the front. High pressure builds in behind it Thursday night and lingers through Friday. Additional short waves drop through the forecast area Friday night and Saturday as the upper flow turns northwest due to the closed upper low opening into a long wave trof east of the area. This leads to more chances of showers and storms into Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 147 PM CDT Sun Jul 5 2020 Periods of showers and thunderstorms are possible over the next 24 hours. Isolated severe storms are possible and could produce small hail and high winds. These storms could cause low visibilities and/or MVFR conditions at times tonight and into tomorrow. Otherwise conditions are expected to remain as VFR today and continue tomorrow if no storms are in the vicinity. && .MARINE... Issued at 1051 AM CDT Sun Jul 5 2020 Periods of showers and thunderstorms are possible over the next 48 hours. Isolated severe storms are possible and may produce gusty winds and small hail. Winds over the next 24 hours should be relatively light, with highest winds near the head of the lake at around 15 kts. Wind direction today and tonight should be primarily out of the northeast, shifting to the southwest Monday. Waves are expected to be around 1 ft. && .PRELIMINARY POINT TEMPS/POPS... DLH 88 64 85 62 / 30 40 70 40 INL 89 65 83 58 / 50 50 40 10 BRD 89 66 86 62 / 20 40 60 40 HYR 90 67 89 63 / 20 40 60 50 ASX 91 64 91 64 / 20 40 50 50 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...GSF AVIATION...Wolfe/Kossen MARINE...Wolfe/Kossen
Hazardous Weather Outlook National Weather Service Duluth MN 525 AM CDT Sun Jul 5 2020 MNZ010>012-018>021-025-026-033>038-061030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine- 525 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Today and Tonight A few isolated thunderstorms are possible across northeast Minnesota this afternoon into the evening. Storms may be strong to marginally severe with hail around 1 inch in diameter and gusty winds being possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances of thunderstorms Monday through Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. WIZ001>004-006>009-061030- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 525 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...Today and Tonight A few isolated thunderstorms are possible across parts of northwest Wisconsin away from Lake Superior this afternoon into the evening. Storms are not expected to be severe, but a few strong storms producing small hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances of thunderstorms Monday through Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-061030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 525 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms will be possible this afternoon and evening. Storms are not expected to be severe, but a few strong storms producing small hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a potential for thunderstorms across western Lake Superior Monday and then again on Wednesday. Storms could be strong with gusty winds and small hail. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
131 PM CDT Sun Jul 5 2020
WIZ002-051845-
Bayfield-
131 PM CDT Sun Jul 5 2020
...A THUNDERSTORM WILL AFFECT CENTRAL BAYFIELD COUNTY...
At 129 PM CDT, a thunderstorm was over Ino, or 39 miles north of
Hayward, moving east at 10 mph.
Wind gusts up to 30 mph and pea size hail can be expected with this
storm.
This storm will be near...
Ino and Benoit around 145 PM CDT.
Other locations impacted by this storm include Mason and Moquah.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4638 9110 4655 9134 4665 9127 4657 9095
4648 9092 4647 9093 4646 9092 4643 9093
TIME...MOT...LOC 1829Z 289DEG 9KT 4656 9122
Kossen/WolfeSpecial Weather Statement
National Weather Service Duluth MN
205 PM CDT Sun Jul 5 2020
MNZ020-037-051915-
Southern Lake/North Shore-Carlton/South St. Louis-
205 PM CDT Sun Jul 5 2020
...A THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 203 PM CDT, a thunderstorm was over City of Rice Lake, or 7 miles
north of Duluth, moving east at 30 mph.
Wind gusts up to 35 mph and half inch diameter hail can be expected
with this storm.
This storm will be near...
French River around 215 PM CDT.
Other locations impacted by this storm include Chester Park, Kenwood,
Wild Rice Lake, Duluth Heights, Lakewood Twp, Palmers, Congdon Park,
Lakeside-Lester Park, North Shore and Morley Hts/Parkview.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4683 9225 4695 9226 4701 9201 4700 9199
4702 9197 4705 9185 4691 9178 4690 9179
4687 9187 4679 9200
TIME...MOT...LOC 1903Z 265DEG 25KT 4689 9215
Kossen/WolfeSpecial Weather Statement
National Weather Service Duluth MN
235 PM CDT Sun Jul 5 2020
MNZ010-051945-
Koochiching-
235 PM CDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...
At 235 PM CDT, a strong thunderstorm was 9 miles west of Birchdale,
moving northeast at 20 mph.
Nickel size hail can be expected with this storm.
This storm will remain over mainly rural areas of northwestern
Koochiching County.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
4864 9414 4857 9423 4863 9441 4871 9438
TIME...MOT...LOC 1935Z 207DEG 17KT 4864 9430
WolfePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
237 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL BRIMSON 47.28N 91.87W
07/05/2020 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KMKSpecial Weather Statement
National Weather Service Duluth MN
252 PM CDT Sun Jul 5 2020
MNZ019-037-052000-
Central St. Louis-Carlton/South St. Louis-
252 PM CDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 251 PM CDT, a strong thunderstorm was over Island Lake, or 15
miles north of Duluth, moving northeast at 15 mph.
Nickel size hail can be expected with this storm.
This storm will be near...
Island Lake and Boulder Lake around 300 PM CDT.
Other locations impacted by this storm include Fredenberg and Fish
Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4702 9230 4719 9214 4709 9196 4703 9194
4700 9199 4698 9194 4697 9192 4696 9192
4691 9221
TIME...MOT...LOC 1951Z 236DEG 11KT 4700 9221
WolfeSpecial Weather Statement
National Weather Service Duluth MN
313 PM CDT Sun Jul 5 2020
MNZ010-052030-
Koochiching-
313 PM CDT Sun Jul 5 2020
...A THUNDERSTORM WILL AFFECT CENTRAL KOOCHICHING COUNTY...
At 313 PM CDT, a thunderstorm was 8 miles south of Loman, or 24
miles southwest of International Falls, moving northeast at 35 mph.
Wind gusts up to 35 mph and half inch diameter hail can be expected
with this storm.
This storm will be near...
Loman around 325 PM CDT.
Littlefork and Pelland around 330 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4855 9381 4852 9381 4852 9365 4853 9363
4853 9358 4832 9347 4825 9388 4843 9404
TIME...MOT...LOC 2013Z 245DEG 28KT 4840 9385
Kossen/WolfeThe Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree was downed on a roadway.
Multiple trees were downed along the shore of Briar Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899412, 899413, 899414, 899416, 899415, 899419.